To the Editor.—
Kava-kava, or Piper methysticum, is a plant indigenous to many South Pacific islands. While studies have confirmed the purported mild sedative effect of the ingested extract, several therapeutic protocols had to be revised due to toxic and allergic dermatologic reactions.1 We describe herein a case of a patient with an unusual reaction to kava-kava.
Report of a Case.—
This 44-year-old man presented with a confluent nonpruritic extreme erythema and slight edema involving his entire head and neck, and the upper portions of his back and chest. He reported drinking greater than four cups of kava-kava tea on the previous night, and awoke with the erythema. He was seen at the clinic 12 hours after ingestion and treated with a four-day course of oral prednisone. Involution of the erythema and edema, with some scaling, began one week following the visit.He drank kava-kava tea once before, three
Levine R, Taylor WB. Take Tea and See. Arch Dermatol. 1986;122(8):856. doi:10.1001/archderm.1986.01660200024006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: